Tragic Vaccine Diluent Mix-Ups in Syria Have Also Happened Here
You may have seen news reports last week about a terrible tragedy in Syria where 15 children died after being vaccinated against measles. The diluent turned out to be atracurium. Don’t think that something similar couldn’t happen here. It has, many times.
Apparently in the Syrian incident, the manufacturer shipped vials of vaccine as a lyophilized powder along with separate glass ampuls of diluent. Somehow, a mix-up occurred either before shipment from the manufacturer or at the central area where the vaccines and diluents were stored in a refrigerator, prior to distribution to other areas. The diluent ampuls were confused with look-alike ampuls of atracurium, a neuromuscular blocking agent, which is also refrigerated. Of 75 children given vaccine, at least 15 died when the vaccine was accidentally reconstituted with the neuromuscular blocker. The neuromuscular blocker dose is weight based, so the children who died were 18 months old or younger. Older children survived. Below are several similar incidents that have previously been reported by ISMP.
A US hospital emergency department (ED) nurse administered pancuronium instead of influenza vaccine to several patients. The vials were the same size, and the labels were quite similar. The look-alike vials had been stored next to each other in the refrigerator. The patients experienced dyspnea and respiratory depression but, fortunately, sustained no permanent injuries.
A nurse mixed up measles vaccine and bacille Calmette-Guerin (BCG) vaccines with pancuronium and administered the drug to healthy infants. One infant died after experiencing seizures and respiratory arrest. The pancuronium vial looked very similar to a vial of sodium chloride injection, the diluent for these vaccines.
In Taiwan, atracurium was administered subcutaneously instead of hepatitis B vaccine to seven infants. The infants developed respiratory distress within 30 minutes. Five infants recovered, one sustained permanent injury, and another died. Neuromuscular blocking agents had never been available as floor stock in the nursery. For convenience, an anesthesiologist from a nearby operating room had placed the vial of atracurium in the unit refrigerator near vaccine vials of similar appearance.
In Mexico, 14 patients presented with hypotonia, cyanosis, and dyspnea 5 minutes following immunization with measles vaccine. One patient died. Succinylcholine and pancuronium vials were found stored with the vaccine and diluent.
In Kenya, 6 infants immunized with measles vaccine had convulsions and became “floppy.” Pancuronium was found stored with the vaccine.
In Lesotho, 5 neonates collapsed a few minutes following immunization with BCG and oral polio vaccine. The vaccine was diluted with a neuromuscular blocker. One infant died.
Bottom line: To ensure safety with neuromuscular blocking agents, review our article, “Paralyzed by mistakes. Preventing errors with neuromuscular blocking agents”. Use this to think through safety changes that might be needed. For example, consider use of prefilled vaccine syringes whenever possible. Eliminate or restrict the storage of paralyzing agents by sequestering the products (e.g., in a sealed box with a breakaway lock or rapid sequence intubation [RSI] kit), and affix “WARNING—PARALYZING AGENT” labels to the vials and storage container. Review refrigerated storage areas regularly to consider the potential for mix-ups, and limit or eliminate the storage of neuromuscular blockers whenever possible.
ISMP is calling upon federal regulators and product vendors to work toward improving vaccine packaging to eliminate tragedies like these, worldwide. Many vaccines that require a diluent could be packaged in a dual chamber container (for the powder and liquid) to ensure only the proper diluent is always used. Our May 22, 2014, issue discussed this and other issues with diluents for vaccines.